Maryland, 2018Damaging Winds in Maryland, June 1, 2018
June 1, 2018 · NWS LWX · 3 events in 1 county or zone
A weak cold front triggered a few showers and thunderstorms. Some storms became severe due to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front triggered a few showers and thunderstorms. Some storms became severe due to an unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 1, 9:01 PM EST, 14 minutes earlier.
Area forecast discussion, Jun 1, 9:01 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1001 PM EDT Fri Jun 1 2018
.SYNOPSIS...
A cold front will approach the region from the northwest tonight
and stall nearby Saturday. Low pressure will develop along the
front off of the Virginia coast late Saturday and remain into
Sunday. Low pressure will move away Monday, another front
approaches Tuesday and high pressure builds behind it through
mid week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Precipitable water is expected to remain around 1.5 to 2 inches
this evening while a shortwave axis approaches our area. In
terms on CAPE, values are decent between 1000 to 2000 J/kg, but
the shear is minimal. Shower/storm activity continues to
propagate east, and with the elevated PW's, they are easily
poroducing heavy rain, but severe threat is waning. As CAPE
starts to dwindle later tonight, the threat of flooding is
likely to also diminish, but it may persist into the overnight.
After storms finially dwindle, patchy fog is a concern once
again.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
On Saturday trough axis pushes through our area and low
pressure develops off of the Virginia coast. Guidance is still
in disagreement on how deep the trough and the upper low is and
when it reflects at the surface. Surface low stalls and
intensifies off of the coast Saturday into Sunday. Rain showers
and thunderstorms are still possible both days, especially
enhanced with diurnal heating. Thunderstorms most likely
Saturday but depending how soon precipitations starts. As the
system stalls off of the coast, we are looking into slow moving
storms and with PWAT between 1.5 and 2 inches, heavy rain is
possible and flood concerns continue. Northerly flow will be
advecting colder air into our region during the weekend. High
temperatures will be near 80 on Saturday and near 70 on Sunday.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday morning, the aforementioned surface low will be
somewhere off of the Delmarva Peninsula. This will still allow
for some moisture flow off the Atlantic, bringing a continued
chance for some showers. The difference among the deterministic
models is the location of another strong upper level system
moving out of the Great Lakes. The European deterministic model
suggests that this upper level feature should slide just to our
north, with rain chances ending Monday around midday. However,
the GFS brings this system a little farther south, allowing for
it to absorb the previous upper low over Delmarva to the north,
and the associated surface low along with it. Essentially, this
would mean a more extended period of rain chances through Monday
evening. However, neither really hints at heavy rain potential,
but rather just scattered showers. Temperatures will remain
below average, with highs only in the middle 70's.
A surface low, associated with the aforementioned strong upper
low, will dive out of Ontario into the northeast on Tuesday.
This should drag a cold front across the region Tuesday
afternoon. Models vary on whether or not there will be showers
associated with this front, but even those that do show rain
have very little accumulation. High temperatures will remain
below average, with highs only slightly warmer than on Monday.
High pressure finally returns to the region Wednesday and
Thursday, in the wake of the cold front. This should bring a
period of dry weather to the region. A gradual warming trend
will begin through the end of the long term period, with upper
70's possible for high temperatures by Thursday.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
FR until showers and thunderstorms arrive, then likely back to
VFR. Timing still very hard to pinpoint even a few hours out as
storms have been developing and dissipating as they move. IFR
due to low vis is possible later tonight due to lingering
moisture. More numerous showers are expected on Saturday and
into Sunday, therefore more widespread restrictions are
possible.
On Monday and Tuesday, expect VFR conditions throughout the
period.
&&
.MARINE...
Winds are expected to remain below small craft criteria
overnight and into Saturday with showers/thunderstorms possible.
Winds will be on the increase Saturday night as a low pressure
system intensifies offshore. This may require a small craft
advisory over the waters. Winds will be decreasing on Sunday
night.
For Monday and Tuesday, expect winds to stay below SCA
criteria.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...IMR/RCM
NEAR TERM...IMR/RCM
SHORT TERM...IMR
LONG TERM...CJL
AVIATION...IMR/CJL/RCM
MARINE...IMR/CJL/RCM
Hazardous weather outlook, Jun 1, 6:27 PM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
727 PM EDT Fri Jun 1 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-022330-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
727 PM EDT Fri Jun 1 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
Thunderstorms this evening may produce isolated instances of
damaging winds and flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Numerous rounds of showers and thunderstorms capable of heavy
rain are expected Saturday into Sunday. These showers and
thunderstorms will be slow- moving across wet ground, and capable
of producing localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Skywarn spotters
should report any flooding or precipitation totals per established
protocols.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-022330-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
727 PM EDT Fri Jun 1 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Thunderstorms this evening may produce isolated instances of
damaging winds and flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Numerous rounds of showers and thunderstorms capable of heavy
rain are anticipated Saturday into Sunday. These showers and
thunderstorms will be slow- moving across wet ground, and capable
of producing localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Skywarn spotters
should report any flooding or precipitation totals per
established protocols.
In the hours before
Local storm report, Jun 1, 6:35 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM FLOOD 3 S FISHER 39.00N 79.00W
06/01/2018 HARDY WV TRAINED SPOTTER
US 220 SOUTHBOUND CLOSED BETWEEN PETERSBURG IN GRANT
COUNTY AND MOOREFIELD IN HARDY COUNTY DUE TO
FLOODING/LANDSLIDE.
&&
EVENT NUMBER LWX1800504
JMGLocal storm report, Jun 1, 6:50 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM FLOOD 2 S DALE ENTERPRISE 38.43N 78.94W
06/01/2018 ROCKINGHAM VA 911 CALL CENTER
SILVER LAKE ROAD CLOSED DUE TO TWO FEET OF FLOODING.
&&
EVENT NUMBER LWX1800505
JMGLocal storm report, Jun 1, 6:53 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 PM EDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 SE MADISON 38.37N 78.25W
06/01/2018 MADISON VA 911 CALL CENTER
TREE DOWN ON OAK PARK ROAD OFF OF RT. 29.
&&
EVENT NUMBER LWX1800506
JMGLocal storm report, Jun 1, 7:26 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
826 PM EDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 3 WSW CULPEPER 38.45N 78.06W
06/01/2018 CULPEPER VA 911 CALL CENTER
TREE PARTIAL DOWN ON S MERRIMAC ROAD NEAR JAMES MONROE
HIGHWAY (RT.29)
&&
EVENT NUMBER LWX1800507
JMGThunderstorm Wind, Frederick
- When
- June 1, 9:15 PM EST
- Where
- Frederick County, 0.93 mi S of Ft Detrick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.417, -77.402
A pole and wires were down near the intersection of Third Street and East Church Street.
Thunderstorm Wind, Frederick
- When
- June 1, 9:25 PM EST
- Where
- Frederick County, 1.12 mi N of Kemptown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.346, -77.229
A tree was down near the intersection of Bartholows road and Bill Moxley road.
Thunderstorm Wind, Frederick
- When
- June 1, 9:37 PM EST
- Where
- Frederick County, 0.72 mi SW of Plane Number Four
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.373, -77.209
A tree was down on Woodville road just north of MD-144 Old National Pike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 1, 20182 injured · $50,000 · EF3 · 7 events
- Damaging Winds in Indiana, June 1, 20181 death · $34,000 · 56 kt wind · 6 events
- Tornadoes and Hail in North Dakota, June 1, 2018$255,000 · EF2 · 24 events
- Tornado and Hail in Texas, June 1, 2018$4.6 million · 2.75 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, June 1, 2018$1.1 million · 78 kt wind · 24 events
- Tornadoes and Hail in Wyoming, June 1 to 10, 2018$20,000 · EF2 · 4 events
- Flood in Idaho, June 1 to 16, 2018$950,000 · 1 event
- Flood and Hail in Mississippi, June 1, 2018$395,000 · 1 in hail · 9 events
- Flood and Damaging Winds in Tennessee, June 1, 2018$315,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, June 1 to 2, 20181 injured · $100,000 · 70 kt wind · 15 events
- Tornado and Hail in Nebraska, June 1, 2018$165,000 · EF0 · 9 events
- Hail and Damaging Winds in Nebraska, June 1, 2018$50,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756019, 756020, 756021.